Reye's syndrome, also known as Reye syndrome, is a rare but serious condition that causes swelling in the liver and brain. Reye's syndrome can occur at any age but usually affects children and teenagers after a viral infection, most commonly the flu or chickenpox.
Symptoms such as confusion, seizures and loss of consciousness need emergency treatment. Early diagnosis and treatment of Reye's syndrome can save a child's life.
Aspirin has been linked with Reye's syndrome, so use caution when giving aspirin to children or teenagers for fever or pain. Though aspirin is approved for use in children older than age 3, children and teenagers recovering from chickenpox or flu-like symptoms should never take aspirin.
For the treatment of fever or pain, consider giving your child infants' or children's acetaminophen (Tylenol, others) or ibuprofen (Advil, Motrin, others). They're safer alternatives to aspirin. Talk to your health care provider if you have concerns.
In Reye's syndrome, a child's blood sugar usually drops while levels of ammonia and acidity in the blood rises. The liver also may swell, and fats may build up. Swelling may occur in the brain. This can cause seizures, convulsions or loss of consciousness.
The symptoms of Reye's syndrome usually start about 3 to 5 days after the onset of a viral infection. This may be the flu, known as influenza, or chickenpox. Or Reye's syndrome may develop after an upper respiratory infection such as a cold.
For children younger than age 2, the first symptoms of Reye's syndrome may include:
- Rapid breathing.
For older children and teenagers, early symptoms may include:
- Vomiting that doesn't stop.
- Being sleepy or sluggish.
As the condition progresses, symptoms may become more serious, including:
- Irritable, aggressive or irrational behavior.
- Confusion or seeing or hearing things that aren't there.
- Weakness in the arms and legs or not being able to move them.
- Excessive sluggishness.
- Decreased level of consciousness.
These symptoms need emergency treatment.
When to see a doctor
Early diagnosis and treatment of Reye's syndrome can save a child's life. If you suspect that your child has Reye's syndrome, it's important to act quickly.
Seek emergency medical help if your child:
- Has seizures.
- Loses consciousness.
Contact your child's health care provider if your child experiences the following after a bout with the flu or chickenpox:
- Vomits repeatedly.
- Becomes unusually sleepy or sluggish.
- Has sudden behavior changes.
The use of aspirin during a viral illness has most commonly been linked to Reye's syndrome. But the exact cause of Reye's syndrome is unknown. Several factors may play a role.
In some cases, the symptoms of Reye's syndrome may be caused by another health condition such as an underlying metabolic disorder. This can occur even without the use of aspirin.
The most frequent of these rare disorders is medium-chain acyl-CoA dehydrogenase (MCAD) deficiency. MCAD deficiency is a fatty acid oxidation disorder. Fatty acid oxidation disorders are a group of inherited metabolic disorders in which the body is unable to break down fatty acids. This happens because an enzyme is missing or not working properly. In people with a fatty acid oxidation disorder, aspirin use during a viral illness is more likely to trigger symptoms of Reye's syndrome. A screening test can determine if your child has a fatty acid oxidation disorder.
Reye's syndrome may develop after influenza or chickenpox in particular.
Exposure to certain toxins — such as insecticides, herbicides and paint thinner — may produce symptoms similar to Reye's syndrome. But these toxins don't cause Reye's syndrome.
The following factors — usually when they occur together — may increase your child's risk of developing Reye's syndrome:
- Using aspirin to treat a viral infection such as flu, chickenpox or an upper respiratory infection.
- Having an underlying metabolic disorder. This may include a fatty acid oxidation disorder or another disorder of mitochondrial function.
Most children and teenagers who have Reye's syndrome survive. However, varying degrees of lasting brain damage are possible. Without proper diagnosis and treatment, Reye's syndrome can cause death within a few days.
Use caution when giving aspirin to children or teenagers. Though aspirin is approved for use in children older than age 3, children and teenagers recovering from chickenpox or flu-like symptoms should never take aspirin. This includes plain aspirin and medicines that contain aspirin.
Some hospitals and medical facilities screen newborns for fatty acid oxidation disorders to determine which children are at greater risk of developing Reye's syndrome. Children with known fatty acid oxidation disorders should not take aspirin or aspirin-containing products.
Always check the label before you give your child medicine. This includes products you buy without a prescription and alternative or herbal remedies. Aspirin can show up in some unexpected products such as Alka-Seltzer.
Sometimes aspirin goes by other names, such as:
- Acetylsalicylic acid.
- Salicylic acid.
For the treatment of fever or pain related to the flu, chickenpox or another viral illness, consider giving your child a safer alternative to aspirin. This may include infants' or children's acetaminophen (Tylenol, others) or ibuprofen (Advil, Motrin, others).
There's an exception to the general rule about aspirin. Children and teenagers who have certain chronic diseases, such as Kawasaki disease, may need long-term treatment with medicines that contain aspirin.
If your child needs to take aspirin, make sure your child's vaccines are current. This includes two doses of the chickenpox vaccine and a yearly flu vaccine. Avoiding these two viral illnesses can help prevent Reye's syndrome.